Hail, Wood
- When
- July 25, 5:00 PM CST
- Where
- Wood County, 1.2 mi SE of Auburndale
- Measured
- 0.8 in hail
- Reported by
- Public
- Coordinates
- 44.620, -89.980
Hail as large as 0.8 inch in diameter fell near Auburndale.
Thunderstorms developed in unstable air ahead of an approaching cold front. A few of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in unstable air ahead of an approaching cold front. A few of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 25, 1:23 PM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion...Corrected National Weather Service Green Bay WI 223 PM CDT Wed Jul 25 2018 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 223 PM CDT Wed Jul 25 2018 The main forecast concern to be on thunderstorm threat late this afternoon/evening as a cold front approaches. There are several outdoor events that will need to be monitored as some of these storms could become strong to severe. Pretty much all of northeast WI continues to reside in a slight chance of severe thunderstorms. The 19Z MSAS surface analysis showed the cold front stretched from the MN Arrowhead southwest to east-central MN to northeast NE. Showers and thunderstorms have finally popped up over the southern half of MN along the frontal boundary with an isolated storm over far northwest WI along a lake breeze boundary. Showers/scattered thunderstorms are expected to sweep across northeast WI this evening as the cold front and associated shortwave trough move into the area. There remains a slight risk of severe thunderstorms due to marginal instability (MUCAPES of 1000-1500 J/KG) and strong shear (35-40 knots). There is also additional lift provided by the left exit region of the upper jet. The question remains as to whether we can destabilize enough later this afternoon to allow storms to become more widespread. Even if thunderstorms do not become severe, there could be gusty winds accompanying the stronger storms that could impact outdoor events this evening. Latest timing would have storms impacting central WI from 21Z-03Z and eastern WI from 00Z-06Z. A wind shift to the west-northwest, cooler and drier air to then overspread northeast WI overnight with min temperatures in the lower to middle 50s north-central WI, mainly lower 60s east-central WI. A cool, cyclonic flow to be left over the western Great Lakes region on Thursday behind the departed cold front/shortwave trough. Any brief breaks in the clouds should quickly fill in (cumulus deck) and as temperatures try to warm with the cooler air aloft, anticipate shower chances to increase from slight chance south to chance north. Max temperatures will only range from around 60 degrees in the cooler spots of north-central WI, to mainly lower 70s toward east-central WI. .LONG TERM...Thursday Night Through Wednesday Issued at 223 PM CDT Wed Jul 25 2018 The long term remains fairly uncertain. Cyclonic flow aloft will continue through most of the period. Surface high pressure will be in place for much of the early portions of the extended before a large mid-wave trough reaches Wisconsin late Saturday into Sunday, bringing with it the best chance for widespread rain and thunderstorms in the region. After this, northwest flow aloft will bring in several additional rounds of potential rainfall in a fairly low confidence period. Friday will have a fairly decent shot at being mostly dry as a weak high pressure system sits across the region. There will be a small chance to see some shower development along the lakeshore as the lake breeze sets up, along with a chance for a rumble of thunder in a stronger shower, but no strong or severe storms are expected. Saturday afternoon models bring a significant midlevel trough through the region. This will bring an accompanying chance for rain starting Saturday and lasting into much of Sunday. While thunderstorms are certainly possible for this event, trends currently do not favor strong or severe storms. Next work week will be a low confidence period as the models diverge on when rain and showers will setup each day, but do bring periodic chances of rain to the area. Temperatures will be below normal for the beginning of the extended on Friday and rise closer to normal by the beginning of next week. && .AVIATION...for 18Z TAF Issuance Issued at 1152 AM CDT Wed Jul 25 2018 Broken to overcast mid-level deck is overspreading the region ahead of a cold front positioned over central Minnesota. Showers have dried up ahead of the front early this afternoon. However, thunderstorms remain expected to impact the region from late this afternoon into the evening and is the most significant aviation weather concern through the taf period. Thunderstorm coverage and timing remain uncertain due to the widespread mid-level clouds currently overhead. Did not stray too much from the previous forecast as a result. Any storms will have potential to produce strong and gusty winds. Some MFVR or IFR ceilings may work into the north late tonight in the wake of a cold front before spreading southeast into central and far northeast WI during the morning. .KOSH...Broken mid-level clouds are anticipated to be present through much of the afternoon ahead of a cold front as winds shift to the southwest and increase to about 9 kts. Timing of thunderstorms later today remains problematic, due to the current cloud cover and impact on developing instability. Due to the uncertainty of evolution, stayed close to the previous forecast, with the most likely time for thunderstorms at KOSH being 00Z- 04Z. After some clearing behind the cold front late tonight, low end vfr clouds are expected to sweep into KOSH from the northwest, mainly after mid-morning on Thursday. Northwest winds are also expected to become gusty by midday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kallas LONG TERM......Uhlmann AVIATION.......MPC
Hazardous Weather Outlook National Weather Service Green Bay WI 228 PM CDT Wed Jul 25 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 228 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Clusters of thunderstorms are forecast to spread east across the area late this afternoon into this evening. A few of the storms could produce damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is also a chance of thunderstorms Sunday afternoon. The potential for severe weather with these storms remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed during the late afternoon and evening. Spotters are requested to report any hail or wind gusts over 40 mph to the National Weather Service in Green Bay. LMZ521-522-541>543-261930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 228 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms are expected at times from late afternoon until a few hours past midnight. The storms will produce dangerous lightning and gusty winds, and pose a hazard to boaters on the bay and lake. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The probability for widespread hazardous weather is low. Kallas/Uhlmann
Special Weather Statement National Weather Service Green Bay WI 500 PM CDT WED JUL 25 2018 WIZ010-011-018-019-252300- Langlade WI-Oneida WI-Forest WI-Lincoln WI- 500 PM CDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FOREST... NORTHEASTERN LINCOLN...SOUTHEASTERN ONEIDA AND NORTHWESTERN LANGLADE COUNTIES UNTIL 600 PM CDT... At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near Woodboro, or 11 miles southwest of Rhinelander, moving east at 35 mph. Wind gusts to 40 mph, small hail and brief heavy rain will be possible with this storm. This strong thunderstorm will be near... Crandon around 550 PM CDT. Other locations impacted by this storm include Argonne, Lennox, Post Lake, Jeffris, Enterprise, Pelican Lake, Nashville, Mole Lake, Elcho and Monico. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4543 8959 4557 8967 4567 8888 4539 8887 TIME...MOT...LOC 2158Z 271DEG 32KT 4549 8953 Eckberg
Special Weather Statement
National Weather Service Green Bay WI
519 PM CDT WED JUL 25 2018
WIZ020-031-037-038-252315-
Waupaca WI-Shawano WI-Outagamie WI-Menominee WI-
519 PM CDT WED JUL 25 2018
...STRONG THUNDERSTORM MOVING ACROSS NORTHERN WAUPACA COUNTY...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Clintonville, or 19 miles southwest of Shawano, moving
east at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Shawano, Clintonville, Embarrass, Navarino Wildlife Area, Keshena,
Legend Lake, Belle Plaine, Bonduel, Red River and Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Wisconsin.
LAT...LON 4451 8906 4491 8897 4487 8849 4486 8849
4485 8848 4485 8831 4448 8835
TIME...MOT...LOC 2218Z 276DEG 23KT 4464 8893
AKSpecial Weather Statement National Weather Service Green Bay WI 523 PM CDT WED JUL 25 2018 WIZ030-035-252315- Marathon WI-Wood WI- 523 PM CDT WED JUL 25 2018 ...STRONG THUNDERSTORM MOVING INTO NORTHWEST WOOD COUNTY... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Shortville, or 12 miles east of Neillsville, moving east at 35 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Marshfield, Hewitt, Sherry, Auburndale, Vesper, Arpin, North Wood County Park, Blenker, Bakerville and Powers Bluff County Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Wisconsin. LAT...LON 4472 9032 4473 8992 4448 8987 4446 9031 TIME...MOT...LOC 2221Z 260DEG 20KT 4456 9034 AK
Special Weather Statement
National Weather Service Green Bay WI
535 PM CDT WED JUL 25 2018
WIZ010-011-019-252315-
Langlade WI-Oneida WI-Forest WI-
535 PM CDT WED JUL 25 2018
...SPECIAL WEATHER STATEMENT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Parrish, or 12 miles southeast of Rhinelander,
moving east at 30 mph.
Winds in excess of 30 mph, small hail and brief heavy rain will
be possible with this storm.
This strong thunderstorm will be near...
Crandon around 615 PM CDT.
Other locations impacted by this storm include Lennox, Post Lake,
Enterprise, Pelican Lake, Nashville, Mole Lake, Elcho, Monico and
Summit Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4567 8890 4538 8879 4538 8927 4552 8943
4555 8943 4556 8944 4556 8947
TIME...MOT...LOC 2234Z 265DEG 25KT 4548 8925
EckbergPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
543 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST MARSHFIELD 44.66N 90.16W
07/25/2018 M44 MPH WOOD WI ASOS
G38 KNOTS AT MFI ASOS
&&
TIMKSpecial Weather Statement National Weather Service Green Bay WI 546 PM CDT WED JUL 25 2018 WIZ030-035-036-252330- Marathon WI-Wood WI-Portage WI- 546 PM CDT WED JUL 25 2018 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN WOOD COUNTY... At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near Marshfield, or 20 miles northwest of Wisconsin Rapids, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marshfield, Knowlton, Hewitt, Sherry, Auburndale, Junction City, Arpin, Milladore, North Wood County Park and Blenker. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Wisconsin. LAT...LON 4475 8964 4451 8963 4451 9019 4472 9020 TIME...MOT...LOC 2244Z 265DEG 29KT 4461 9014 AK
The La Crosse radar (KARX), 131 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Hail as large as 0.8 inch in diameter fell near Auburndale.
Quarter size hail fell near Milladore.
Thunderstorm winds downed a few trees and power lines near Iola.
Thunderstorm winds downed numerous branches and several small trees near Shiocton.
A thunderstorm produced a wind gust to 63 mph on Washington Island. Wind-driven small hail damaged bean, pea and potato crops on the island. Crop damage amounts were unavailable at the time of this publication.
Thunderstorm winds damaged approximately two dozen trees at a residence near Shoto and shifted a 100 year old barn off its foundation by about one foot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773389, 773390, 773391, 773392, 773394, 773393.